Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

135 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes confusion in a stroke patient?

Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 3429 Questions

default
Posted on Thu, 16 Feb 2017 in Brain and Spine
Question: My dad is 66 years old, caucasian, diabetic and s/p cardiac stent 7 years ago. He has a family history of diabetes (both parents) and stroke (mother - temporal arteritis). He is overweight (6'1, 275), sedentary. He suffers from arthritis and has had multiple steroid injections in his shoulders. Recently, due to financial issues, he stopped taking all of his medications. It has been a month. He states that his sugar has been fine - "always at or below 200" - but within the last week he started exhibiting strange behavior overnight as witnessed by his fiance (they live together). He would wake up confused and not recognize her; seeming not to understand what she was saying to him. He started taking his medications on Thursday under pressure from both her and I. His confusion continues - especially at night. He is sleeping more. His fiance states that he talked to her yesterday morning for the first time in 4 days (because of confusion). He's been back on his meds for 3 days. I continue to encourage him/her to go to urgent care or ER because he is reportedly "OK" during the day but according to fiance "I swear he don't know me and don't understand what I'm saying to him." Obviously he needs to be seen by a doctor. My hope is that you'll be able to give me some sort of idea of what's going on so that I can express to him WHY (what's possibly happening) it's important for him to see the doctor right away. Thank you!
doctor
Answered by Dr. Erion Spaho 26 minutes later
Brief Answer:
Stroke to consider.

Detailed Answer:
Hello and thanks for using HCM.

I have read your question and understand your concerns.

Stroke is most possible condition that may cause such issues, if blood sugar levels were stable under 200 mg/dl.

When suspected, stroke is a condition that needs evaluation and treatment in no time, so, it is necessary for your father to get evaluated at your ER.

Hope you found the answer helpful.

Let me know if I can assist you further.

Greetings.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Erion Spaho 17 minutes later
Makes sense to me. My only question is why would the symptoms worsen overnight?
doctor
Answered by Dr. Erion Spaho 2 hours later
Brief Answer:
Stroke is a progressive condition.

Detailed Answer:
Welcome back.

Stroke is a progressive condition due to surrounding brain edema that may cause if untreated, that's why it may worsen in short time.

Hope this helps.

Greetings.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Brain edema

doctor1 MD

my husband is on steroids for about 14 months because of brain edema after brain irradiation due to brain tumor . he was hospitalized due to pulmonary embolism and was taking dexamethazone 8 mg for 6 weeks then moved to prednisolone 40 mg for about 3 weeks ,started to decrease prednisolone by 5 mg every other day,he is tachycardic hypotensive ,skin peeled from feet ,and temporal area above eye brawos . does he need to increase steroid dose again thank u very much

doctor1 MD

Dear Sir, My grandmother age around 90 is recently suffered with stroke and doctor examines by citi scan and found some water in brain they are talking about blood clouting as well pls suggest best treatment on this its very urgent to its 4th day...

doctor1 MD

The doctor advised to have an operation for the tumour. Would like to have second opinion about this.

doctor1 MD

Hello, I have nocturnal epilepsy and am very pregnant. My neurologist just upped my dose to 2 in the morning and 2 at night because I was having chronic seizures. That did take my seizures away but last night I had a scary session that the inside of my head felt like it was swelling up to the point where it felt like it was going to pop! I cannot get in contact with my neurologist today and don t know if I can tomorrow. I did talk to a nurse and all she told me was that if it was happening, that it was an emergency situation and I had to go to the hospital. How do I know if it is actually happening and I am not just feeling like it is happening? Cause I know that brain edema can get so bad that it can cause damage or death. Thank you.

doctor1 MD

I was in a car accident three days ago, not seriously hurt, just banged up a little. Last night, I was standing up in my kitchen, and I either fainter or had a small seizure. The episode last 45 seconds or so. I have very little memory of this. People that were there described me falling to the ground twitching uncontrollably, when I woke up I was very confused and unsteady. I was extremely tired and could barely keep my eyes open. The confused and unsteady was not gone in the morning, and I still feel tired and confused. Is it too late to go to the emergency room? This happened about 13 hours ago.

doctor1 MD

A patient named kuldeep singh, age- 62 is suffering from brain tumor. we got to know it 15days ago. we have consulted neurologist of max hospital delhi. she has suggested a surgery of brain and gave us preription of medicines : NEKSIUM, DECDAK 4MG, EPTOIN, ULTASET AND LASILACTONE. Iwant to ask you that she told us he had sweeling in brain 15days ago.. so hould we continue the medines now or we should change the tablets because we have no money for surgery so please suggest some good medicines for his survival. thankyou